Tuesday, June 19, 2007

Psychiatric medication leaves patient crippled

Drug Side-Effects Infuriate Woman
Medication leaves patient crippled
Mon Jun 18 2007
By Jen Skerritt
 
A Winnipeg woman is furious the muscles in her hands, feet and face have been permanently crippled by a prescription drug that was supposed to relieve her anxiety and depression.

Laura Flett, 52, began taking Risperdal and Seroquel several years ago to help treat her obsessive compulsive behaviour and panic attacks. Although the drugs helped quell her uneasiness, Flett began to slowly lose control of her muscles.

She started smacking her lips together, thrusting her tongue, grinding her teeth, and having muscle spasms in her hands, feet and forehead. Flett said the spasms were uncontrollable and unpredictable, and continued to get worse.

In 2005, she was diagnosed with tardive dyskinesia -- a form of dystonia and movement condition her doctor said was related to either Risperdal, Seroquel, or both.

Now, she wants other people taking the medications to be wary of the irreversible side-effects.

"I can't peel an apple for my grandchildren," she said, tears welling up. "I wake up in the morning and both my fingers are (bent) down."

 
Dystonia is a movement disorder that affects the nervous system and is the third most common movement disorder in North America. Experts say dystonia can be genetic or caused by physical trauma and exposure to certain medications.

The disorder can affect multiple areas of the body, including the neck, eyes and limbs, and causes muscle spasms that can twist parts of the body into awkward, painful positions.

Flett can no longer use her right hand, since her fingers are constantly twisted and stiffened in a bent position. She has constant pain in her arm muscles.

Chris Summerville, executive director of the Manitoba Schizophrenia Society, said he's seen many people in the mental-health system suffer serious side-effects from their medications -- including some, like tardive dyskinesia, that never go away.

Summerville said older medications were notorious for causing muscle spasms, but drug companies sell newer drugs like Risperdal, promising that these types of side-effects are rare.

However, as time goes on and patients have been taking these new drugs for several years, Summerville said more adverse side-effects are being reported.

He said the best thing is for doctors to properly inform their patients of the risks, so they can catch movement problems early and switch medications. He said tremendous side-effects often deter some patients from taking their medication.

Flett said her doctors expect her muscle contractions will get worse and are worried they could spread to her diaphragm or chest. She said her physician brought up the idea of switching to another medication, but is too afraid, since the new side-effects include involuntary seizures -- something she's concerned could aggravate her current condition.

 

...

2 comments:

quackmedicine said...

risperidone caused crippling,
breathing, constipation and
over depression in 92 year old
woman with severe dementia.
under all conditions please don't
use this chemical restraint on
anyone. heed the fda warning

quackmedicine said...

risperidone caused crippling
effect,weakness, breathing and
probably constipation. a serious
mistake i made entering my 92
year mom with severe dementia,
for chemical restraint. part if
not all problem was like of skill
in facility. interviews and review
of nurse check off sheet proved
some could handle problem without
life threatning pills and injection
drugs